California, 2009

Drought in California, August 1 to 31, 2009

August 1 to 31, 2009 · NWS SGX · 11 events in 11 counties and zones

An unseasonably strong low pressure center off the coast of Northern California produced a few light showers over the area on August 3rd and 4th. During the third week of the month, monsoonal flow produced scattered showers and thunderstorms.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

An unseasonably strong low pressure center off the coast of Northern California produced a few light showers over the area on August 3rd and 4th. During the third week of the month, monsoonal flow produced scattered showers and thunderstorms. The highest rainfall amounts for the month, mainly due to isolated thunderstorms, were under one-quarter inch. The State of Emergency for California remained in place, as well as previously enforced water restrictions for agricultural and residential areas. No water shortages have been reported. By the end of August, the entire area was classified as D2 (Severe Drought) by the Weekly U.S. Drought Monitor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 1, 12:00 AM PST, 0 minutes earlier.

Area forecast discussion, Aug 1, 12:00 AM PST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
100 AM PDT SAT AUG 1 2009

.SYNOPSIS...
HIGH PRESSURE ALOFT WILL BRING SLIGHTLY WARMER WEATHER EACH DAY
THROUGH MONDAY. MARINE LAYER CLOUDS WILL BURN OFF BACK TO THE COAST
EACH MORNING.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

THE DEEP UPPER LOW OFF THE NORCAL COAST WILL BATTLE FOR POSITION
WITH A STATIONARY UPPER HIGH OVER THE DESERT SOUTHWEST. MODEL TRENDS
INDICATE THE UPPER HIGH IS WINNING. LOW LEVEL WARMING WILL CONTINUE
THROUGH MONDAY WITH INCREMENTAL TEMPERATURE INCREASES EACH DAY.
VALLEYS WILL WARM AS THE MARINE LAYER SHALLOWS FROM ITS CURRENT 2000
FOOT DEPTH TO 1000 FEET BY MONDAY. WINDS ALOFT SHIFT FROM SW TO SE
FOR SOME MID LEVEL CLOUDS MON AND TUE. THE ECMWF SHOWS THE UPPER
RIDGE BREAKING DOWN AS THE CUTOFF LOW MOVES ACROSS NORTHERN
CALIFORNIA AND OREGON FOR A GRADUAL COOLING AND A DEEPENING MARINE
LAYER WED-FRI OF NEXT WEEK. THE GFS HAS A WARMER SOLUTION WITH THE
RIDGE REMAINING STRONG. WILL LEAN TOWARDS ECMWF FOR NOW.

&&

.AVIATION...
010800Z...MARINE LAYER AROUND 2K FT THIS MORNING AND ABOUT 1500 FT
TONIGHT THROUGH SUNDAY MORNING. BASES AROUND 1500 FT MSL THIS
MORNING AND ABOUT 1K FT SUNDAY MORNING. VSBY ABOVE 7SM WITH LOCAL
3-5SM AND ISOLATED 1-2SM INLAND THIS MORNING WITH VSBY SLIGHTLY
LOWER SUNDAY MORNING. STRATUS EVAPORATING ABOUT 15-16Z INLAND TO
16-17Z AT THE COAST. STRATUS MOSTLY NEAR THE COAST AND CLEARING
EARLIER SUNDAY MORNING.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

PUBLIC/FIRE WEATHER...MACKECHNIE
AVIATION/MARINE...WHITLOW

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Jul 31, 3:45 PM PST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
445 PM PDT FRI JUL 31 2009

CAZ042-043-048-050-055>058-060>062-011200-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
445 PM PDT FRI JUL 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

MARTIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 drought. Local standard time, as filed.

Drought, Apple and Lucerne Valleys

When
August 1, 12:00 AM PST to August 31, 11:59 PM PST
Where
Apple and Lucerne Valleys forecast zone
Reported by
Other Federal Agency
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

Drought, Coachella Valley

When
August 1, 12:00 AM PST to August 31, 11:59 PM PST
Where
Coachella Valley forecast zone
Reported by
Other Federal Agency
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

Drought, Orange County Coastal Areas

When
August 1, 12:00 AM PST to August 31, 11:59 PM PST
Where
Orange County Coastal Areas forecast zone
Reported by
Other Federal Agency

Drought, Riverside County Mountains

When
August 1, 12:00 AM PST to August 31, 11:59 PM PST
Where
Riverside County Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

Drought, San Bernardino and Riverside County Valleys - the Inland Empire

When
August 1, 12:00 AM PST to August 31, 11:59 PM PST
Where
San Bernardino and Riverside County Valleys - the Inland Empire forecast zone
Reported by
Other Federal Agency
Coordinates
34.293, -116.086 (the zone’s center; the record gives no point)

Drought, San Bernardino County Mountains

When
August 1, 12:00 AM PST to August 31, 11:59 PM PST
Where
San Bernardino County Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

Drought, San Diego County Coastal Areas

When
August 1, 12:00 AM PST to August 31, 11:59 PM PST
Where
San Diego County Coastal Areas forecast zone
Reported by
Other Federal Agency
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Drought, San Diego County Deserts

When
August 1, 12:00 AM PST to August 31, 11:59 PM PST
Where
San Diego County Deserts forecast zone
Reported by
Other Federal Agency
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Drought, San Diego County Mountains

When
August 1, 12:00 AM PST to August 31, 11:59 PM PST
Where
San Diego County Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Drought, San Diego County Valleys

When
August 1, 12:00 AM PST to August 31, 11:59 PM PST
Where
San Diego County Valleys forecast zone
Reported by
Other Federal Agency
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Drought, Santa Ana Mountains and Foothills

When
August 1, 12:00 AM PST to August 31, 11:59 PM PST
Where
Santa Ana Mountains and Foothills forecast zone
Reported by
Other Federal Agency
Coordinates
33.483, -116.847 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2009Every state in 2009This day in weather historyWarnings in California, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194640, 194641, 194642, 194643, 194644, 194645, 194646, 194647, 194648, 194649, 194650.